Oregon, 2024Hail in Oregon, April 14, 2024
April 14, 2024 · NWS PDT · 1 event in 1 county or zone
Thunderstorms developed over Wallowa County during the afternoon and early evening hours of April 14, producing reports of severe hail over the area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed over Wallowa County during the afternoon and early evening hours of April 14, producing reports of severe hail over the area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pendleton, OR wrote its last area forecast discussion before the first event at Apr 14, 2:40 PM PST, 50 minutes earlier.
Area forecast discussion, Apr 14, 2:40 PM PST, 50 minutes before
Area Forecast Discussion
National Weather Service Pendleton OR
340 PM PDT Sun Apr 14 2024
.Updated for Aviation...
.AVIATION...
00Z TAFS...VFR conditions are expected over the TAF sites through
the TAF period. Isolated SHRA/TSRA are expected through the
evening hours, but should remain east of the TAF sites. The 2
sites that have a low (<30%) chance of seeing any SHRA/TSRA are
ALW and PDT. After this evening, any chances drop to zero.
Breezy winds will overspread the region though Monday, with wind
gusts mainly 25 to 30 kts at all sites and up to 35 kts at DLS.
&&
.PREV DISCUSSION... /issued 137 PM PDT Sun Apr 14 2024/
SHORT TERM...Today through Tuesday...A low pressure system,
centered over central California this afternoon, continues to
influence our weather via warm air advection from the Great Basin
and subtle moisture flow along the mountains bordering the eastern
and southern end of the forecast area. Seeing some convective
activity develop right along where Grant and Crook County border
Harney, as well as some cumulus development stretching from the
northern Blues down toward central Oregon. We've stayed dry thus
far, as moisture has been lacking, but as the low continues its
gradual eastward movement, more favorable moisture advection will
take place, allowing for more convective activity to pop up along
primarily the eastern mountains. Latest CAMs support this, however
expectation is that storms will be on the weaker end, with the
wetter, stronger cells lying to our southeast. Precip will then
abate by midnight as the forecast area finds itself between systems.
This transitory period between systems will beget windy conditions
for the forecast area, primarily through the Cascade Gaps and the
Oregon Basin. Wind Advisories remain in effect, with onset time
differing based on how the synoptic pattern evolves. Winds this
evening will increase, more so than they already have, across the
Cascade Gaps as the California low pushes toward the intermountain
west, leaving us under an area of diffluence aloft as a trough
over western Canada glances us to the north. Gusty winds
downstream of the Cascade Gaps are more likely during the day
Monday as the Canadian trough swings a cold front through the CWA.
The central Washington Cascades may see some light snow above
3500 ft, but main concern will be winds gusting up to 50 mph
across the Kittitas Valley, Simcoe Highlands, and Columbia River
Gorge as the front moves in. Gusts will also approach 45 mph
through the Oregon Basin. Blowing dust may occur during the day
Monday across the Oregon Basin as a result of these strong winds.
We'll remain breezy heading into Tuesday as a jet max lies overhead
on the southern flank of the Canadian trough, but gusts will
decrease down towards the 30-35 mph range across the advised areas.
Light mountain precip will linger, but amounts are expected to be
minimal. Main concern toward the tail end of the period will be
monitoring the potential for an overnight freeze as the region's
growing season begins to burgeon. Most likely suspects would be the
Kittitas and Yakima Valleys, as well as the foothills of the Blues,
as the area finds itself under amplified NW flow and cold air
advection on the back end of the Canadian trough. Elsewhere, high
temps will cool into the 60s and 50s across our population centers
through the start of the work week under this colder pattern.
Evans/74
LONG TERM...Wednesday through Sunday...A deep upper level low
pressure system over central Canada will maintain a cyclonic flow
over the PacNW Wednesday and Thursday providing the continued threat
of some showers mainly over SE WA and NE OR. On Friday the low
pressure system moves further east allowing an upper level ridge of
high pressure to begin moving into the PacNW from the eastern
Pacific for the weekend. Ensemble models show a deep upper level
trough in the Gulf of Alaska sending a shortwave trough towards the
PacNW over the weekend pushing the ridge axis off to the east thus
indicating a weak trough influencing the forecast area by late
Saturday into Sunday. Deterministic models are showing more of a
range from an outright weak shortwave passage to a closed low
pressure passing over the region. Overall forecast confidence good
through Friday but decreases going through the weekend as models are
not in good agreement on how to handle this weak trough feature.
AVIATION...18Z TAFS (Previous Discussion)...VFR conditions
expected over the next 24 hours with some showers and possible
thunderstorms stretching from central Oregon through NE Oregon
through this evening but not expected to impact TAF sites other
than some possible VCSH around RDM and BDN. RDM and BDN will see
some SCT- BKN070-120 with other sites seeing SCT-BKN120. Breezy
winds have already begun spreading into the region, with
widespread gusts 20-30 knots by this afternoon continuing into
Monday when winds reach their peak 15-30kts gusts 30- 40kts.
&&
.PRELIMINARY POINT TEMPS/POPS...
PDT 40 59 34 55 / 20 0 0 0
ALW 43 63 38 58 / 10 0 0 10
PSC 48 68 41 61 / 0 0 0 0
YKM 44 64 35 59 / 0 0 0 0
HRI 44 63 38 60 / 0 0 0 0
ELN 41 56 33 54 / 0 0 0 0
RDM 35 53 29 56 / 0 0 0 0
LGD 39 57 32 54 / 40 0 0 0
GCD 36 57 30 58 / 60 0 0 0
DLS 47 59 42 59 / 0 0 0 0
&&
.PDT WATCHES/WARNINGS/ADVISORIES...
OR...Wind Advisory until 11 PM PDT Monday for ORZ041-510.
Wind Advisory from 8 PM this evening to 11 PM PDT Monday for
ORZ044.
Wind Advisory from 5 AM to 11 PM PDT Monday for ORZ507-508.
WA...Wind Advisory until 11 PM PDT Monday for WAZ024-026-521.
&&
SHORT TERM...74
LONG TERM....91
AVIATION...77In the hours before
Local storm report, Apr 14, 2:18 PM PST, 1 hour 12 minutes before
Preliminary Local Storm Report
National Weather Service Pendleton OR
318 PM PDT Sun Apr 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0255 PM Hail John Day 44.42N 118.95W
04/14/2024 E0.50 Inch Grant OR Public
&&Special weather statement, Apr 14, 2:22 PM PST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Pendleton OR
322 PM PDT Sun Apr 14 2024
ORZ503-505-506-142300-
Southern Blue Mountains of Oregon OR-Ochoco-John Day Highlands OR-
John Day Basin OR-
322 PM PDT Sun Apr 14 2024
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL GRANT COUNTY THROUGH 400
PM PDT...
At 319 PM PDT, Doppler radar was tracking a strong thunderstorm near
John Day, moving east at 10 mph.
HAZARD...Up to Half inch hail.
SOURCE...Public Reported.
IMPACT...Minor hail damage to vegetation is possible.
Locations impacted include...
John Day, Prairie City, Canyon City, Mount Vernon, Long Creek, and
Fox.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4415 11862 4443 11936 4479 11914 4455 11863
TIME...MOT...LOC 2219Z 274DEG 10KT 4447 11887
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH
LN
Special weather statement, Apr 14, 3:01 PM PST, 29 minutes before
Special Weather Statement
National Weather Service Pendleton OR
401 PM PDT Sun Apr 14 2024
ORZ050-502-142345-
Northern Blue Mountains of Oregon OR-Wallowa County OR-
401 PM PDT Sun Apr 14 2024
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL WALLOWA COUNTY THROUGH
445 PM PDT...
At 401 PM PDT, Doppler radar was tracking a strong thunderstorm over
Joseph, or near Enterprise, moving northwest at 25 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Enterprise, Joseph, Wallowa, and Lostine.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4537 11703 4524 11721 4556 11777 4575 11750
TIME...MOT...LOC 2301Z 134DEG 20KT 4536 11720
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
LNLocal storm report, Apr 14, 3:30 PM PST, 0 minutes before
Preliminary Local Storm Report
National Weather Service Pendleton OR
430 PM PDT Sun Apr 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0426 PM Hail 1 ENE Joseph 45.36N 117.20W
04/14/2024 E0.25 Inch Wallowa OR Public
&&Hail, Wallowa
- When
- April 14, 3:30 PM PST to 7:00 PM PST
- Where
- Wallowa County, 1 mi ENE of Joseph to 3 mi SE of Lostine
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 45.355, -117.211
A thunderstorm developed over the Wallowa Mountains late in the afternoon of April 14, moving northwest into more populated areas of the Wallowa Valley, such as Joseph and Lostine.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in Idaho, April 14, 2024$8.0 million · 1 event
- Hail and Damaging Winds in Pennsylvania, April 14, 2024$122,000 · 1 in hail · 24 events
- Hail and Damaging Winds in Pennsylvania, April 14, 20242 in hail · 76 events
- Debris Flow in Idaho, April 14, 2024$200,000 · 1 event
- Wildfire in Colorado, April 14 to 15, 2024$65,000 · 1 event
- Hail and Damaging Wind in Ohio, April 14, 20241.75 in hail · 13 events
- Hail and Damaging Winds in Pennsylvania, April 14, 2024$15,000 · 50 kt wind · 4 events
- Damaging Winds in Pennsylvania, April 14, 202450 kt wind · 2 events
- High Wind in Nevada, April 14, 202463 kt wind · 1 event
- High Surf in California, April 14, 2024$10 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1174076.